Forum

AZATHIOPRINE & TECFEDIRA TOGETHER

I have been very lucky to be prescribed tecfedira in March 2016 for RRMS & have taken extremely well to the treatment without any problems, Then in June for the 2nd time this year I had a crohns disease flare up & was hospitalised for 5 days again with IV steroids. I felt that working full time was leaving me extremly tired due to MS & that the stress of feeling so tired was probably causing the crohns flare ups. So I decided to cut my hours in work from 40 hrs to 26 hours per week which had made a significant difference in the tiredness i had been feeling. The crohns consultants told me I really needed to go on Azathioprine to help crohns disease, my neuro was not pleased as he said if my lymphocytes dropped too low he would have to take me off the Tecfedira. Ive given the Azathioprine @ 25mg (extremely low dose) a go for the last 8 weeks with weekly blood tests to keep a very close eye on everything. I now feel extremely fatigued again, with aching muscles & joints as well as headaches & insomnia. I feel that I am back to square 1 again with fatigue & that i am now not benefiting from the lesser working hours, I now feel its time to give up the Azathioprine but really dont know what to do? Any help or advice would be greatly appreciated.

Hi Dumbo

I’m sorry I don’t have any advice to give you. The problem you’re facing seems to be that both drugs are likely to lower your lymphocytes and that’s one of the main reasons people have to stop taking Tecfidera. Is there anything else you can take for the Crohn’s disease?

It would be a complete bugger if you stopped the Azathioprine and then had depleted lymphocytes from the Tecfidera anyway. Apparently 5-15% of people do get lowered lymphocytes from Tecfidera.

Maybe you could stay on the Azathioprine and change DMDs?

It’s like you’re stuffed whichever drug you stop taking.

Maybe someone else has both Crohn’s and MS and can give you better advice.

Sue

I am sorry that you have this dilema and feel so fatigued.

My experience of Azo is second hand as my adult son is on it at 150mgs per day now and it certainly seems to have knocked him out. He has Crohns and Colitis and has previously had steroid treatments with no side effects for flares, new consultant wanted him off Prednisolone and put him on increasing doses of Azo…I can see it is not a great drug for him but we are all so different about how we metabolise dugs and what side effects.

He does not have MS so this is not answering your question really but since I do have MS I an relate to what you are saying.

At 25mgs which he started on he had almost no side effects but as the dose increased he became extremely fatigued and somewhat moody.

The Azo has not kept the dreaded disease under control either not totally anyway …about 50% improvement.

I do hope you can find a happy medium ground with treatments for both horrible conditions.

All the best

Ell

Hi Dumbo

I was diagnosed with severe crohns disease several months ago and was immediately put on an eight week course of steroids, and prescribed the 5-ASA compound, Pentasa (Mesalamine). After the steroids, I was put on Adalimumab (Humira) and I’ve been on that for about seven weeks now. I may also be starting combination therapy.

The downside to Adalimumab is that I’ve had to come off my MS treatment, Aubagio (Teriflunomide) and whilst I didn’t want to ditch the Aubagio, the additional and potentially very serious risks of being on both were a no-no. Crohns disease is all very new to me, but the upshot is that if the treatments don’t work then, for me, surgery is very likely.

Both conditions have definitely impacted on one other - double bubble fatigue for a start! My ms symptoms are even worse, and crohns also affects my eyes and joints too (knees the size of Brazil). I had to give up work last year because of the ms so I completely understand where you’re coming from.

Is there a possibility of you trying one of the other crohns treatments, or possibly changing to another DMD?

I was on Tecfidera last year but after four months I had to stop it - it was sheer hell on my stomach.

Feel free to message me, Dumbo, if you need to chat.

Debbie xx

1 Like

Hi I’m only just getting to see your ur reply now & thank you, I hope u are well at the moment. I’ve changed from azathioprine to methotrexate & ive been on that combination for 5 months & I have found that in last 2 months I’ve been getting more tired. Now I’m in ms relapse & ive taken a week of work, my ms consultant wants to take me off tec & try me on something else, I’m not sure what to do.

thanks again for your previous reply x